News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Burning /"pins & needles in extremities


 colanaly - Fri Dec 28, 2007 8:48 am

My wife is 49 years of age and is generally in good health. Within the past 12 months, she has begun to experience burning / "pins & needles" in her hands. She describes the sensation as being out in the cold too long and then entering a warm environment. During the past month, these sensations have spread to her legs. In addition, her hands become flushed and visibly appear quite red in color but the flushing is limited to the hands only and does not appear on the forearms. The sensations occur predominately at night (such that she will awake from a sound sleep) but occasionally occur during the daytime. She was recently informed that her cholesterol was elevated. She has been prescribed quinine but it has little or no effect relieving the symptoms. Her current medications are Omeprazole 20 mg, Indapamide 2.5 mg, Furosemide 20 mg, Wellbutrin 150 mg and recently Lipitor 20 mg. The symptoms are beginning to increase in both severity and frequency to almost daily.
 Dr. Chan Lowe - Fri Jan 18, 2008 10:40 pm

User avatar Hi Colanaly,

Unfortunately, I don't know what could be causing this. It certainly sounds like a neurological issue. Initially I thought she may be having some compression of her spinal nerves in her neck; however, this does not explain the feet issue well. Another possible cause would be a peripheral neuropathy of some sort.

I would recommend your wife see a neurologist if she has not already. She may benefit from an EMG, a test that looks at the peripheral nerves.

Sorry I can't be of more help. There have been several posts recently with similar symptoms. I'm going to post this to our moderator discussion board and see if any of my colleagues may have any ideas as well. If so, I'll update you here.

Best wishes.
 Dr. Safaa Mahmoud - Sat Mar 01, 2008 6:41 am

User avatar Hello,
I agree with Dr. Chan and I would like to add another possibility.
I think these symptoms may be suggestive of poor peripheral perfusion which is more likely to occur in patients at risk for atherosclerosis with hyperlipedemia, hypertension, obesity etc.

Raynaud's disease is another form of poor peripheral perfusion which results from functional changes in blood vessels like spasm. It is usually triggered by exposure to cold, emotional stress, working with vibrating machinery or smoking.

In both cases the blood supply to the peripheral vessels like legs and arms will be decreased resulting in numbness, pain, and muscle cramps while walking.

When the blood vessels are exposed to cold they go into a series of changes starting from constriction that results in cold sensation and numbness, they then dilate especially after being wormed and results in flushing.

The fact that some antihypertensive drugs like indapamide may result in numbness of the extremities has to be considered. Wellbutrin is likewise reported to cause peripheral neuropathy like symptoms in some patients.

Careful clinical examination (cardiac examination, pulsations, skin changes, and the degree of pallor at supine position) may give physician a good idea about limb perfusion).
I advise you to discuss these thoughts with your doctor.

-Proper cardiac and peripheral vessels investigations should be done.
-Proper control of blood pressure, hyperlipedemia, and other predisposing causes is important.

Hope this is useful.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here